Colorado, 2007

Flash Flood and Debris Flow in Colorado, August 5 to 6, 2007

August 5 to 6, 2007 · NWS GJT · 3 events in 3 counties and zones

Heavy rain producing thunderstorms caused flooding and mudslides in west central and southwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flooding and mudslides in west central and southwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 1:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 5, 1:37 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT SUN AUG 5 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY...
ONLY SUBTLE CHANGES EXPECTED IN THE WEATHER PATTERN THE NEXT
COUPLE OF DAYS. MONSOONAL MOISTURE WILL CONTINUE TO ADVECT ACROSS THE
AREA WITH THE GREATEST MOISTURE ACROSS THE SOUTH. THE GJT 12Z
SOUNDING WAS A VERY MOIST 1.25 INCHES OF PRECIPITABLE WATER. A WEAK
MID LEVEL SHORTWAVE OVER SOUTHWEST COLORADO AND SOME DIVERGENCE ALOFT
AHEAD OF A SHORTWAVE TROUGH OVER THE GREAT BASIN ARE AIDING IN
STORM DEVELOPMENT THIS AFTERNOON. STRONGEST STORMS SO FAR HAVE BEEN
OVER NORTHEAST UTAH AND NORTHWEST COLORADO WHERE WEAK DYNAMICS AND
BEST SURFACE HEATING EARLY ARE AT WORK. HEAVY RAINFALL STILL THE MAIN
THREAT WITH STORMS WITH LOCALIZED FLASH FLOODING A POSSIBILITY.

STORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING. CONVECTION ACROSS SOUTHWEST COLORADO MAY BE SUPPRESSED ON
THE BACK SIDE OF THE AFOREMENTIONED SHORTWAVE MOVING ACROSS THE
AREA. SHOWERS AND STORMS WILL DECREASE WITH SUNSET BUT CAN NOT RULE
OUT ISOLATED TO SCATTERED NOCTURNAL SHOWERS AND THUNDERSTORMS
OVERNIGHT WITH MODELS INDICATING A WEAK SHORTWAVE AND DIVERGENCE
ALOFT TRAVERSING THE AREA.

MORE OF THE SAME FOR MONDAY AND TUESDAY. THE UPPER JET AXIS REMAINS
ACROSS THE GREAT BASIN AND NORTHERN ROCKIES POTENTIALLY PROVIDING
WEAK DYNAMIC FORCING ALONG ITS SOUTH EDGE. HINTS OF A WEAK BAROCLINIC
BOUNDARY BRUSHING THE NORTH AS WELL WHILE SUBTLE SHORTWAVES TROUGHS
WILL LIKELY ROTATE OVER THE AREA FROM THE SOUTH...ALL CONTRIBUTING
TO MAINLY DIURNAL SHOWERS AND THUNDERSTORMS. MADE LITTLE CHANGE TO
THE GOING TEMPERATURE FORECAST WHICH GENERALLY FOLLOWED GUIDANCE AND
IS AROUND SEASONAL NORMALS. LINDQUIST

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
OVERALL PATTERN REMAINS IN PLACE WITH HIGH CENTERED OVER THE
SOUTHEAST U.S. AND LOW MOVING INTO THE NORTHWEST BUT STALLING
BEFORE MAKING MUCH PROGRESS. SLIGHT WARMING AND DRYING TREND BY THE
END OF THE WEEK IS HANDLE WELL SO ONLY MINOR TWEAKS TO THE CURRENT
PACKAGE. DJC/21

&&

.AVIATION...
MONSOON INFLUENCE TO CONTINUE TO BRING CONVECTIVE WEATHER HAZARDS TO
THE AVIATION COMMUNITY. VFR CONDITIONS WILL DOMINATE BUT SOME AREAS
WILL HAVE BRIEF PERIODS OF MVFR CEILINGS AND VISIBILITY FROM HEAVY
SHOWERS.  SHOWERS AND LOW CEILINGS WILL OBSCURE MOUNTAINOUS TERRAIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...TAL
LONG TERM...DJC
AVIATION...TAL
Hazardous weather outlook, Aug 5, 5:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN AUG 5 2007

COZ001>014-017>023-UTZ022>025-027>029-061200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN AUG 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS OVER THE
WESTERN COLORADO MOUNTAINS...TODAY AND THIS EVENING.  A FEW OF
THESE STORMS WILL CONTINUE PAST MIDNIGHT.  A FEW STORMS WILL PRODUCE
HEAVY RAIN THAT WILL CAUSE ARROYOS AND SMALL STREAMS TO QUICKLY
FILL OR RUN HIGH WITH FAST FLOWING WATER.  THE STRONGER STORMS WILL
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
EVENING THROUGH TUESDAY. SOME STORMS WILL BE SLOW MOVERS AND PRODUCE
BRIEF HEAVY RAIN AND SMALL HAIL.  URBAN OR SMALL STREAM FLOODING WILL
BE POSSIBLE.

WEDNESDAY THROUGH SATURDAY...CONDITIONS WILL BECOME SLIGHTLY DRIER
EACH DAY...WITH THUNDERSTORM DEVELOPMENT DECREASING FROM NORTHWEST
TO SOUTHEAST ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.
HOWEVER...REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY
RAIN...HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY
APPRECIATED.

The radar

The Grand Junction radar (KGJX), 103 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Debris Flow, Northwestern San Juan Mountains

When
August 5, 3:00 PM MST to 3:15 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy rain caused a mudslide along Highway 550 near Red Mountain Pass which temporarily closed the road.

Heavy Rain, La Plata

When
August 5, 10:08 PM MST to 11:08 PM MST
Where
La Plata County, 9 mi N of Bayfield
Reported by
Trained Spotter
Coordinates
37.350, -107.600

Rainfall of 1.5 inches fell in 1 hour at a residence located two miles south of Lemon Dam.

Flash Flood, Eagle

When
August 5, 11:00 PM MST to August 6, 4:45 AM MST
Where
Eagle County, 4 mi ENE of Basalt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.392, -106.961

Torrential rainfall over the Seven Castles formation of cliffs and gullies funneled down the Seven Castles Creek drainage and spilled into the Fryingpan River. The flood of water, rocks, and mud caused the course of the river channel to shift south. The debris field from the flood was about 1/4 mile wide and caused Eagle County road crews to scurry to the scene to clear up the debris covering the road. Debris ranged from knee-deep to waist-high. A temporary construction bridge and a section of Old Stage Road were washed out.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56660, 56735, 56657.